High Wind, Crosby
- When
- March 23, 1:36 PM CST
- Where
- Crosby forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
The approach and passage of a large and slow-moving upper level storm system provided a prolonged multi-day event of high winds across the South Plains, Rolling Plains, and extreme southern Texas Panhandle from the 21st through the 23rd. Scattered high-based showers moved over the area on the 23rd as a final upper level impulse streamed overhead.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The approach and passage of a large and slow-moving upper level storm system provided a prolonged multi-day event of high winds across the South Plains, Rolling Plains, and extreme southern Texas Panhandle from the 21st through the 23rd. Scattered high-based showers moved over the area on the 23rd as a final upper level impulse streamed overhead. These sprinkles and showers provided very little in the way of moisture at ground level, but did help enhance the wind, producing gusts near and over 60 mph at several sites on the Caprock.
High wind reports below are from the Texas Tech University West Texas mesonet:
65 mph at Olton (Lamb County),|60 mph at Tulia (Swisher County),|60 mph at Happy (Swisher County),|59 mph at White River Lake (Crosby County),|59 mph at Friona (Parmer County),|58 mph at Anton (Hockley County), and|58 mph at Hart (Castro County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 23, 12:55 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 155 PM CDT Wed Mar 23 2022 .SHORT TERM... 18Z upper air analysis reveals a compact vorticity lobe rotating southward along the upstream periphery of a mid/upper-level cyclone centered over the middle Mississippi River Valley, with the vorticity lobe nosing its way into the northern TX PH. A secondary yet lesser-defined shortwave perturbation was digging into northern Chihuahua and the Big Bend region. At the surface, northwesterly winds expand across the entire southern and central Great Plains region, with a weak/diffuse, inverted, east-west oriented surface trough located across far southwestern Kansas, the OK PH, and far northern TX PH. The CWA remains far removed otherwise from any viable surface boundary and/or front, as the dominant surface cyclone is rotating across the Upper Midwest this afternoon. The approach of the mid-level vorticity lobe has resulted in an increase in moist, isentropic ascent throughout a shallow theta layer this afternoon, evident by a field of small, turret-like cumulus rooted above a dry and well-mixed sub-cloud layer with near-superadiabatic lapse rates between the surface-to-3-km as per modified 12Z AMA RAOB and RAP soundings. While the sub-cloud layer is very dry, i.e. T/Td spreads of nearly 40 deg F at the surface (classic Inverted-V thermodynamic profiles), a very low chance for sprinkles cannot be ruled out in addition to gusty, erratic winds up to 50 mph owing to the fast cellular movement governed by advection as the mid-level jet streak near 50 kt moves overhead. The orientation of the aforementioned Skew-T profiles will facilitate efficient downward momentum transport for a) blustery, prevailing NWLY winds, and b) enhancing the potential for a dry-microburst or two beneath any convective shower. Convective showers will quickly wane in spatial coverage towards evening given the loss of insolation, along with prevailing winds diminishing altogether as the pressure gradient relaxes as the mid-level vorticity lobe rounds the base of the trough and ejects eastward. Another cold night is ahead as the combination of a clear sky and light winds enhances radiative cooling effects, with lows bottoming out in the middle-upper 20s and lower 30s across the Caprock and Rolling Plains, respectively. Temperatures may be a few degrees colder, as low as the upper teens, in areas affected by terrain- induced drainages. Northwesterly flow aloft will persist tomorrow as the mid/upper-level trough axis moves over the Deep South, though the geopotential height gradient will begin to slacken with NWLY surface winds around 10 kt less than today. With the amplifying mid/upper-level ridging to the west nearing the CWA, the gradual rise in geopotential heights and a well-mixed boundary-layer through ~700 mb will result in temperatures climbing into the upper 60s and lower 70s area-wide beneath a clear sky. Sincavage .LONG TERM... A sharp upper level trough currently over the central CONUS will finally begin lose influence over the region on Friday. An upper ridge behind this system over the western CONUS will slowly move eastward through the weekend. This will send temperatures well above seasonal averages from Friday through at least the first half of next week. With a continued lack of rainfall through the time period, fire weather concerns will undoubtedly increase yet again. Temperatures look to soar to values on the order of 15-20 degrees above seasonal averages with strong enough winds for at least elevated fire weather concerns. Late in the weekend, an upper level trough will move onshore on the west coast. However, it remains unclear on how this trough will progress as it moves across the Intermountain West early next week. Surface lee troughing will develop late weekend as a result of this approaching trough which will increase the surface winds into breezy category. && .FIRE WEATHER... Elevated to possibly critical fire weather conditions are expected to develop tomorrow afternoon across the Caprock and Rolling Plains. The combination of warm temperatures ranging from the upper 60s across the extreme southern Texas Panhandle into the lower 70s across the South and Rolling Plains; breezy, northwesterly winds at around 15 mph at the 20 foot level, and minimum relative humidity values between 8-12 percent will facilitate the potential for a few hours of Red Flag conditions. However, spatiotemporal limitations have precluded issuance of a Fire Weather Watch at this time. Winds will diminish entirely after sunset Thursday with RH recovery between 35-50 percent area-wide. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 09/01/09
Hazardous Weather Outlook National Weather Service Lubbock TX 415 AM CDT Wed Mar 23 2022 TXZ021>044-240915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 415 AM CDT Wed Mar 23 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Elevated fire weather conditions will develop area wide today and a Fire Danger Statement is in effect from 11 am until 7 pm CDT. A few virga showers may also develop this afternoon leading to gusty and erratic winds in excess of 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Warm, dry, and breezy conditions will bring the potential for elevated to critical fire weather for the day on Thursday. Additional elevated to critical fire weather concerns will be possible Sunday through Wednesday.
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005792, 1005793, 1005794, 1005797, 1005795, 1005796.